Texas, 2015

Flash Flood in Texas, May 18, 2015

May 18, 2015 · NWS LCH · 1 event in 1 county or zone

Slow moving thunderstorms moved across Lumberton during the late afternoon of the 18th. This occurred with already full ditches and saturated ground and produced street flooding in the Lumberton area and flooded a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Slow moving thunderstorms moved across Lumberton during the late afternoon of the 18th. This occurred with already full ditches and saturated ground and produced street flooding in the Lumberton area and flooded a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 18, 2:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 18, 2:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 PM CDT MON MAY 18 2015

.DISCUSSION...
OUTFLOW BOUNDARY FROM MCS THIS MORNING/AFTERNOON IS GENERATING
ADDITIONAL SHRA/TSRA AND THE BOUNDARY TRECKS TOWARDS THE GULF.
LIGHT TO MODERATE SHRA/TSRA CONTINUES N OF I-10 TOWARDS C LA AS
THE MCS SLOWLY DECAYS. WILL LEAVE FLASH FLOOD WATCH THRU 7 PM FOR
C LA PARISHES...BUT WITH THE RAINFALL ENDING ACROSS SE TX...HAVE
CANCELLED THIS PORTION OF THE WATCH. FOR THE REST OF THE AFTERNOON
INTO EARLY EVENING...PRECIP WILL GRADUALLY DIMINISH...WITH ONLY
ISO SHRA POSSIBLE AFTER MIDNIGHT.

FOR TUE...WEAK FRONTAL BOUNDARY TO THE NORTH NOT EXPECTED TO MOVE
THROUGH...BUT WILL LIKELY PROVIDE THE ADDED FOCUS FOR SCT
SHRA/TSRA BY AFTERNOON ACROSS THE REGION. THUS...WENT WITH POPS
RANGING FROM 30-50%. BY WED...WEAK RIDGING ALOFT WILL RESULT IN
REDUCE AFTERNOON COVERAGE...BUT STILL EXPECTING 20-30%.

FOR THE EXTENDED...NOT MUCH CHANGE. INTERMITTENT UPPER LEVEL
DISTURBANCES IN THE SW FLOW WILL KEEP AT LEAST A CHANCE OF
SHRA/TSRA THRU THE WEEKEND. TEMPS WILL STAY AT OR SLIGHTLY ABOVE
NORMAL...ESPECIALLY FOR MIN TEMPS.

DML

&&

.MARINE...
A SOUTHERLY FLOW WILL CONTINUE ACROSS THE NORTHWEST GULF THROUGH
THE WEEK. AN OUTFLOW BOUNDARY IS EXPECTED TO BRING INCREASED
CHANCES OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. OTHERWISE...INTERMITTENT WEAK UPPER LEVEL IMPULSES IN
THE SOUTHWEST FLOW ALOFT WILL BRING WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY AND WEDNESDAY. ACTIVITY WILL BECOME MORE
ISOLATED THROUGH THE END OF THE WEEK AS HIGH PRESSURE BUILDS IN
ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  86  71  87 /  30  50  20  20
LCH  72  86  74  86 /  20  40  10  20
LFT  71  86  72  87 /  20  40  10  20
BPT  74  85  74  85 /  20  30  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ027>029.

TX...NONE.
GM...NONE.
&&

PUBLIC...08
Hazardous weather outlook, May 18, 4:36 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 AM CDT MON MAY 18 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
536 AM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF SHOWERS AND THUNDERSTORMS DRIVEN BY AN UPPER LEVEL
IMPULSE INTERACTING WITH A REMNANT OUTFLOW BOUNDARY WILL SLOWLY
MOVE SOUTH OVER THE AREA TODAY. WITH ABUNDANT MOISTURE OVER THE
REGION...STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
WITH RATES BETWEEN 2 TO 3 INCHES AN HOUR AT TIMES. LOCALIZED
FLOODING WILL BE POSSIBLE IN URBAN...LOW-LYING AND POOR DRAINAGE
AREAS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED ALONG WITH GUSTY WINDS IN THE STRONGER STORMS.

SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A DAILY CHANCE FOR SHOWERS OR THUNDERSTORMS IS EXPECTED.
OVERALL...COVERAGE IS EXPECTED TO BE LOWER THAN ON MONDAY BUT
CONVECTION WILL BE WIDELY SCATTERED TO SCATTERED. STORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS BUT SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-191045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
536 AM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
MODERATE SOUTHEAST WINDS WILL RESULT IN SMALL CRAFT EXERCISE
CAUTION CONDITIONS EARLY THIS MORNING. WINDS WILL DIMINISH
SLIGHTLY BY MIDDAY. ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH LOCALLY HIGHER WINDS AND
SEAS...OCCASIONAL CLOUD TO WATER LIGHTNING AND HEAVY RAINFALL
POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT TO MODERATE SOUTHEAST WINDS WILL CONTINUE. ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY
WITH LOCALLY HIGHER WINDS AND SEAS...OCCASIONAL CLOUD TO WATER
LIGHTNING AND HEAVY RAINFALL POSSIBLE IN THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Local storm report, May 18, 10:07 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1107 AM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      1 NE ALEXANDRIA         31.30N 92.45W
05/18/2015                   RAPIDES            LA   PUBLIC

            PUBLIC REPORTED MINOR FLOODING ON JACKSON ST

&&

TWH
Special weather statement, May 18, 11:15 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1215 PM CDT MON MAY 18 2015

LAZ027-028-030-031-181745-
BEAUREGARD LA-ALLEN LA-VERNON LA-RAPIDES LA-
1215 PM CDT MON MAY 18 2015

...SPECIAL WEATHER STATEMENT...

AT 1213 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PITKIN...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELIZABETH...PITKIN...SUGARTOWN...CRAVENS...FULLERTON AND UNION HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3110 9272 3079 9269 3080 9305 3096 9307
      3106 9283 3105 9283 3107 9282
TIME...MOT...LOC 1713Z 258DEG 12KT 3089 9295

TWH
Special weather statement, May 18, 11:59 AM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1259 PM CDT MON MAY 18 2015

LAZ028-031-032-181845-
ALLEN LA-EVANGELINE LA-RAPIDES LA-
1259 PM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES...WEST
CENTRAL EVANGELINE AND EASTERN ALLEN PARISHES UNTIL 145 PM CDT...

AT 1258 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAKDALE TO NEAR
OBERLIN TO NEAR HARMONY...AND MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OAKDALE...OBERLIN...ELIZABETH...ALLEN PARISH AIRPORT...HARMONY...BOND
AND BEAVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3077 9252 3058 9259 3049 9274 3060 9296
      3071 9283 3090 9279
TIME...MOT...LOC 1758Z 300DEG 21KT 3081 9271 3067 9275 3055 9289

SWEENEY
Special weather statement, May 18, 3:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT MON MAY 18 2015

LAZ052>054-182200-
ST. MARY-IBERIA-VERMILION-
415 PM CDT MON MAY 18 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IBERIA...EAST
CENTRAL VERMILION AND WESTERN ST. MARY PARISHES...

AT 415 PM CDT...A STRONG THUNDERSTORM WAS OVER AVERY ISLAND...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABBEVILLE...AVERY ISLAND...ERATH...DELCAMBRE...HENRY...LYDIA...
JEFFERSON ISLAND AND WEEKS ISLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2978 9186 2978 9182 2982 9182 2982 9183
      2983 9183 2984 9190 2982 9192 2981 9194
      2983 9197 2982 9199 2986 9210 2999 9207
      3001 9168 2975 9173 2975 9177
TIME...MOT...LOC 2115Z 277DEG 15KT 2991 9196

25

The radar

The Lake Charles radar (KLCH), 93 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hardin

When
May 18, 4:00 PM CST to 5:00 PM CST
Where
Hardin County, 0.88 mi SSE of Fletcher to 2.23 mi SSE of Ariola
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
30.258, -94.176

Pictures and reports were received from the Lumberton area of street flooding. At least one home received some flood water during the slow moving thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574252.